Colorado, 2021

Hail and Damaging Winds in Colorado, July 9, 2021

July 9, 2021 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorms produced damaging winds and large hail in Logan and Weld counties. Intense winds knocked down trees, power poles and power lines in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds and large hail in Logan and Weld counties. Intense winds knocked down trees, power poles and power lines in Logan County. Peak wind gusts ranged anywhere from 60 mph to 80 mph. In Weld County, a severe thunderstorm produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 9, 1:41 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 9, 1:41 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Jul 9 2021

GOES-16 showing a slow start to afternoon convection though it's
pretty much what we expected so far. We still don't expect
measurable rain across much of the lower elevations and mountain
valleys from Denver to the south and east, but there should be a
lot of wind near the convection. Gusts 50 mph or higher are
possible through this evening. North towards Wyoming and
especially northeast where there is a Severe Thunderstorm Watch
out, there is 40-50 kt of shear and enough low level moisture to
result in 1,500 J/kg MLCAPE, perhaps up to 2,000 across the
northeast border. The expected evolution for this evening is for
convection to form along the Cheyenne Ridge and move southeast
across the northeast corner of Colorado. Storms will be capable of
large hail and damaging winds from about 6-10 PM. We've removed
PoPs after midnight as the storms should be out of our area by
then, and any weak convection to the west will have diminished
well before then.

Then focus shifts to the overnight hours and a cold frontal
passage. The ridge responsible for the hot temps the last two days
is retrograding into the desert southwest U.S. today and tonight
Part of the reason for the retrograde is a weak trough moving
across the Central Plains tonight. On the backside of the trough,
a cold front will sweep across Colorado. Expect FROPA to enter
Colorado around midnight, reach Denver by 1 or 2 AM, then be into
southern Colorado around 3 AM. Cold advection at 700 mb really
gets going Saturday morning with 700 mb temperatures dropping to
+5 degC across the northeast corner of Colorado, though west of
the Divide not much cooler air is able to infiltrate
unfortunately. There should also be some stratus that develops
behind the front across the eastern foothills and Palmer Divide
after 3 AM, and that could last through 10 or 11 AM before
scattering out. It looks much too dry and stable for any
precipitation tomorrow, the exception may be the higher elevations
straddling the Divide and in Park County where it will be less
stable with the absence of low-level cool air. With the cooler
air, it should remain in the 80s across the plains and mountain
valleys, with 70s across the eastern foothills. With strong cold
advection across the plains and good mixing, northeast winds
gusting 20-30 mph is expected east of a Greeley to DIA line during
the afternoon hours.

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Jul 9 2021

Upper level high pressure will remain centered over Southern Nevada
through the weekend with a dry north to northwest flow aloft over
Colorado. This pattern will result in slightly below normal
temperatures and dry weather across all of North Central and
Northeastern Colorado. On Monday, the pattern changes little with
warmer temperatures and continued mostly dry weather. There may be
just enough available moisture to produce a few high based showers
or storms across the higher terrain south of Interstate 70.

On Tuesday, the upper ridge flattens in response to an upper level
shortwave moving across the Northern Rockies. An increase in low
level moisture combined with lift from the shortwave should result
in an increase in shower and thunderstorm activity. Temperatures are
still expected to be above normal with highs in the low for mid
90s across the plains.

Wednesday and Thursday, the upper ridge retrogrades into Southern
California with a couple of upper level impulses moving across
Colorado from the northwest. This pattern should bring slightly
cooler temperatures and a better chance of showers and storms to the
CWA both days. Model soundings are showing increased mid level
moisture with PW's ranging between 0.75 and 1.00" in the foothills
and between 1.00 and 1.25" on the plains. As a result, some of the
storms could produce locally heavy rain during the afternoon and
evening hours.

On Friday, upper level high pressure begins to build over the Rocky
Mountain Region which should lead to warmer and drier conditions
across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 240 PM MDT Fri Jul 9 2021

VFR through tonight. Convection is expected near the terminals
with the main impacts being strong and shifting winds this
afternoon and evening. Lightning is a low chance and will include
with VCTS to handle it. The terminals will likely see one or two
gust fronts and wind shifts capable of generating 35 kt gusts. All
convection and strong gust fronts should stop impacting the
terminals around 8 PM. After that, a cold front should shift winds
to the north 10-15 kts after 1 AM. MVFR and maybe IFR (010 CIGs)
should move in after 3 AM and remain until 10 AM or so at the
terminals. Saturday will be dry and VFR (after 10 AM or so), but
northeast winds gusting to 20 kts are likely at DIA during the
afternoon hours. BJC and APA should have weaker northeast winds.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Fri Jul 9 2021

Low relative humidity combined with wind gusts to 25 mph may lead to
elevated fire danger across the high mountain parks Sunday and
Monday afternoon.

&&

.HYDROLOGY...
Issued at 240 PM MDT Fri Jul 9 2021

The rest of today may see a few fast moving storms across Cameron
Peak, but we don't think they will cause any issues. Further
south, the convection should be weaker with much less rainfall
potential. Saturday will be dry for just about all areas and burn
scars, though an isolated weak storm is possible across the east
slope burn scars in Boulder and Larimer Counties. No impacts are
expected tomorrow.

Mainly dry weather is expected on Monday due to a lack of
moisture. Chances for afternoon and evening showers and storms
will increase Tuesday through Thursday as some subtropical
moisture moves into the region. One or two of the storms on
Wednesday and Thursday may produce brief heavy rain, however, at
this time the flash flood threat looks to be low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Schlatter
LONG TERM...JK
AVIATION...Schlatter
FIRE WEATHER...JK
HYDROLOGY...Schlatter
Hazardous weather outlook, Jul 9, 9:46 AM MST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Fri Jul 9 2021

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot conditions are likely again today with highs near 100 degrees
for Denver and the rest of the plains. A few virga showers are
likely this afternoon for the I-25 corridor, which could produce
strong gusts up to 55 mph but produce very little rainfall. Strong
to severe storms will be possible across far northeastern Colorado
this evening. A few storms could produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures will be cooler this weekend with afternoon readings
back into the 80s across lower elevations. Conditons will mainly
dry except a slight chance for showers and thunderstorms in the
mountains.

Warmer again by early next week but then increasing moisture may
lead to a better chance for thunderstorms for the Tuesday through
Thursday time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of any strong
winds or hail will be appreciated.

The radar

The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Weld

When
July 9, 1:51 PM MST
Where
Weld County, 3.76 mi WNW of Grover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -104.280

Thunderstorm Wind, Logan

When
July 9, 3:45 PM MST
Where
Logan County, 3.81 mi SW of Iliff
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.710, -103.120

Thunderstorm Wind, Logan

When
July 9, 3:50 PM MST
Where
Logan County, 0.87 mi NW of Sterling
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -103.210

Intense thunderstorm winds knocked down a tree along with nearby power lines. Broken tree limbs damages a car as well.

Thunderstorm Wind, Logan

When
July 9, 3:52 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

Thunderstorm Wind, Logan

When
July 9, 4:00 PM MST
Where
Logan County, 11.75 mi ESE of Sterling
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.540, -103.010

Intense thunderstorm winds knocked down several power poles.

Thunderstorm Wind, Washington

When
July 9, 6:25 PM MST
Where
Washington County, 6.22 mi S of Last Chance
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.640, -103.580

Intense thunderstorm winds knocked down trees and power poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971639, 971641, 971646, 971643, 971642, 971644.